Flash Flood, Vermillion
- When
- January 9, 3:03 AM EST to January 12, 6:00 AM EST
- Where
- Vermillion County, 1 mi N of Cayuga
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -87.217
Repeated bouts of heavy rain during the first half of January left the ground saturated. Flash flooding occurred with 2 to 3 inches of rain on the 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Repeated bouts of heavy rain during the first half of January left the ground saturated. Flash flooding occurred with 2 to 3 inches of rain on the 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 9, 2:20 AM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 AM EST SUN JAN 9 2005 .DISCUSSION...BROAD RIDGE OF HIGH PRES WAS FOUND ACRS INDIANA...KY AND TN EARLY THIS MORNING. 3.9U SAT PIX SHOWS EXTENSIVE LOW CLOUDS ACRS OUR STATE...EXTENDING W TO CENTRAL MO AND CENTRAL ARKANSAS. DEWPOINTS ACRS THE AREA HOLDING UP WELL...MAINLY IN THE UPPER 20S. MAIN FORECAST CHALLENGE TDY WL BE CLOUDS AND TEMPS. MODELS IN PRETTY GOOD AGREEMENT WITH OF OVERALL PATTERN AND WL USE BLEND. WITH EXTENSIVE CLOUD COVER STILL ACRS OUR RGN AND AND NO STRONG SUBSIDENCE TO CLEAR THINGS OUT WL KEEP SKIES MOCLDY TDY. TIME SECTIONS CONTINUE TO KEEP A VERY THIN LAYER OF HIGH RH NEAR THE SFC HOWEVER THE REST OF THE COLUMN IS DRY. GIVEN ONGOING CLOUDS...CAN SEE NO REASON TO REMOVE THEM VERY QUICKLY. WITH CLOUDS LINGERING AND A SNOW PACK ACRS MUCH OF FA WL LEAN SLIGHTLY COOLER THAN THE MAV TDY. A WEAK TROF WL APPROACH INDIANA THIS EVENING FROM THE UPPER MIDWEST. THIS TROF IS MOISTURE STARVED AS 300K ETA ISENTROPIC SFC SHOWS NO UVV AND MIXING RATIOS FALLING BELOW 1 G/KG AFT 00Z. HOWEVER IT WL BEGIN TO SET THE STAGE PCPN EVENTS IN THE MIDDLE OF THE WEEK AS A THERMAL GRADIENT ASSOCIATED WITH THE TROF WL STALL OUT ACRS INDIANA. BUFKIT SOUNDINGS CONTINUE TO KEEP LOWER LVL MOISTURE ACRS OUR FA...AND TIME SECTIONS CONCUR. HENCE AGAIN MOCLDY SEEMS THE WAY TO GO. WITH CLOUDS STILL AROUND AND H8 TEMPS WARMING UP CONSIDERABLY AS THE THERMAL BOUNDARY TAKES SHAPE WL LEAN A BIT WARMER THAN MAV FOR LOWS. WARM FRONT SETTLES ACRS THE AREA ON MONDAY AND EXPECT CLOUDS TO REMAIN...NOT TO MENTION THE FAST UPPER FLOW THAT WL LIKELY ADD A FEW MID/HIGH LVL CLOUDS. THE FIRST IN A SERIES OF S/W LOOKS TO APPROACH INDIANA ON MONDAY NIGHT AND THIS WL BE THE NEXT BEST CHC FOR PCPN. H10-H8 LAYER Q-VECTORS HINTING AT STRONG CONVERGENCE AT THAT TIME. WL BUMP UP POPS HERE. WL USE A BLEND OF MAV AND FWC TEMPS FOR MONDAY HIGHS AND STICK CLOSE TO MAV ON MON NIGHT LOWS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 832 PM EST SAT JAN 8 2005 INZ021-028>031-035>049-051>057-060>065-067>072-091043- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 832 PM EST SAT JAN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE WABASH...WHITE AND EAST FORK OF THE WHITE RIVERS THROUGH FRIDAY. FLOODING IS STILL ONGOING...CLOSING MANY LOW LYING ROADS AND FLOOD PRONE AREAS ACROSS CENTRAL INDIANA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FLOOD WARNING FOR PARTS OF THE WABASH...WHITE AND EAST FORK OF THE WHITE RIVERS WILL BE IN EFFECT THROUGH FRIDAY. A SERIES OF WEATHER SYSTEMS WILL MOVE ACROSS INDIANA FROM MONDAY THROUGH THURSDAY AND WILL PROVIDE ADDITIONAL RAINS TO THE STATE. SOME HEAVY RAIN IS POSSIBLE DURING THE TUESDAY TO THURSDAY TIME FRAME...WHICH WOULD RESULT IN MORE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ADDITIONAL FLOODING PROBLEMS.
The Evansville,IN radar (KVWX), 81 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
10 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434148, 5434418, 5434149, 5434150, 5434151, 5434152, 5434153, 5434154, 5434155, 5434156.